Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jan 11, 2020, 5:31 PM EST for Marion County, Monongalia County, Preston County, West Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 5:31 PM EST (22:31 UTC)
- Expired
- Jan 11, 2020, 6:00 PM EST
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, WV, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 5:42 PM EST | TSTM WND DMG | Katy, WV | TREE DOWN |
| Jan 11, 5:46 PM EST | TSTM WND DMG | Grant Town, WV | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 666 m²/s²
- 0-3 km storm-relative helicity
- 691 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829
WUUS51 KPBZ 112231
SVRPBZ
WVC049-061-077-112300-
/O.NEW.KPBZ.SV.W.0002.200111T2231Z-200111T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
531 PM EST Sat Jan 11 2020
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Monongalia County in northern West Virginia...
Southwestern Preston County in northeastern West Virginia...
Marion County in northern West Virginia...
* Until 600 PM EST.
* At 530 PM EST, a severe thunderstorm was located near Lumberport,
or near Mannington, moving east at 50 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Newburg... Brookhaven...
Rivesville... Grant Town...
Reedsville... Masontown...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 4.
Interstate 79 in West Virginia between mile markers 130 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3925 7985 3929 7986 3930 7989 3944 7990
3945 7994 3940 8003 3939 8009 3941 8011
3939 8019 3944 8028 3947 8049 3950 8047
3952 8048 3963 7980 3924 7979 3923 7980
TIME...MOT...LOC 2230Z 263DEG 45KT 3944 8039
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
369
WWUS51 KPBZ 112244
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
544 PM EST Sat Jan 11 2020
WVC049-061-077-112300-
/O.CON.KPBZ.SV.W.0002.000000T0000Z-200111T2300Z/
Monongalia WV-Preston WV-Marion WV-
544 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST
FOR SOUTHEASTERN MONONGALIA...SOUTHWESTERN PRESTON AND SOUTHEASTERN
MARION COUNTIES...
At 544 PM EST, a severe thunderstorm was located over Pleasant
Valley, or over Fairmont, moving east at 50 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Fairmont... Pleasant Valley...
Winfield... Barrackville...
Monongah... Newburg...
Brookhaven... Rivesville...
Grant Town... Reedsville...
Masontown... Farmington...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 3.
Interstate 79 in West Virginia between mile markers 130 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3925 7985 3929 7986 3930 7989 3944 7990
3945 7994 3940 8003 3939 8009 3941 8011
3939 8019 3944 8028 3944 8031 3955 8028
3963 7980 3924 7979 3923 7980
TIME...MOT...LOC 2244Z 263DEG 45KT 3946 8016
HAIL...<.75IN
WIND...60MPH
$$775
WWUS51 KPBZ 112253
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
553 PM EST Sat Jan 11 2020
WVC049-061-077-112302-
/O.EXP.KPBZ.SV.W.0002.000000T0000Z-200111T2300Z/
Monongalia WV-Preston WV-Marion WV-
553 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONONGALIA...
SOUTHWESTERN PRESTON AND SOUTHEASTERN MARION COUNTIES WILL EXPIRE AT
600 PM EST...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3925 7985 3929 7986 3930 7989 3944 7990
3945 7994 3940 8003 3939 8009 3941 8011
3939 8019 3944 8028 3944 8031 3955 8028
3963 7980 3924 7979 3923 7980
TIME...MOT...LOC 2252Z 263DEG 45KT 3947 8007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:38 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 11, 2:38 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EST Sat Jan 11 2020
.SYNOPSIS...
Rain will return by this evening as a low pressure system brings
widespread rain and gusty winds to the area. Well-above average
temperatures will continue through the middle of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Observations show the temperature has surged well into the 60s and
70s in deep southerly flow in advance of a deep shortwave trough
moving across the Mississippi Valley. Several records have been or
are close to being broken. See the climate section below for more
regarding forecast highs and records.
Obs also show that warm-sector mixing with a fast low/mid-level wind
field has yielded gusts in excess of 30 knots for much of the
forecast area.
The low pressure system will track northeast out of the Mississippi
Valley later today and into the southern Great Lakes, with rain
extending out along/near the two frontal zones. Convective-allowing
models (CAMs) suggest a strong cold-frontal convective band will
develop as the boundary surges across the region from about 6 PM
(eastern Ohio) to 1 AM (Allegheny Mountains). Given the strong
low/mid-level wind profile, damaging wind gusts in excess of 60 mph
are the primary concern in the strongest of downdrafts. Fortunately,
deep SSW flow will favor a south-to-north cell motion (within the
eastward moving band), which should help stabilize the near-surface
layer as rain fills in.
Strong cold advection in wake of the front will steepen low-level
lapse rates such that very strong wind gusts will be likely given the
fast low-level wind field. There will be a window along and a few
hours post-frontal passage where mixing will be sufficiently deep to
yield wind gusts of 50kt as shown in some hi-res models, although
there is greater uncertainty in these gusts reaching the ground in
lower elevations.
Rapid clearing of rain showers will occur late tonight in the wake
of the trough, and gusty wind will subside quickly by mid-afternoon
as high pressure builds and the pressure gradient relaxes.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Shortwave ridging will provide brief sfc high pressure as a second
wave advances across the western Great Lakes, largely missing the
forecast area. The net effect will be veering wind in response to
low pressure strengthening to the northwest, and attendant warm
advection to help displace the remnant cool air.
The residual frontal zone from the Monday night system will be
stalled across the southern Appalachians by Tue as a strong
shortwave trough ejects from the Plains into the Great Lakes region.
Southwest flow and warm advection will then resume Tuesday. Large-
scale ascent will aid in some light precipitation through the second
half of the day as the trough moves across the Great Lakes.
As a result of warm-air advection, maxima Mon/Tue will continue the
above-average trend, some 15-20F above seasonal average.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The next chance for rain will late Wednesday into early Thursday as
a low pressure system ejects northeast from the high plains. Light
snow will then be possible on the back end of the system as cold
advection and northwest flow ensues on the back-end of the low.
GFS and ECMWF models disagree on the degree of cold air that will
invade in the wake of this system, with the former showing H9 temp
some 10C cooler than the ECMWF. In either case, cooler air and lake-
enhanced snow showers will be possible for a brief period to end the
week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions with isolated showers will continue into the evening
hours with deep southerly flow ahead of tonight's cold front. Steeper
low level lapse rates will allow afternoon wind gusts of 20-30 knots,
but with 50 knot winds still aloft in more stable layers, low level
wind shear remains a concern.
A brief period of moderate to heavy rain with MVFR ceilings will
likely accompany the frontal passage between 02Z and 07Z. A rumble of
thunder is possible, but left out of the TAF for now. The main impact
of FROPA will be even stronger wind gusts, with 40-50 knot peak
values, especially at and for a few hours after the passage. VFR
conditions will return briefly, before post-frontal MVFR ceilings
build in starting around 12Z. Wind gusts will slowly diminish through
Sunday, but should remain near or above 30 knots for the most part
through the end of the forecast period.
.Outlook...
The next chance of widespread restrictions will arrive Tuesday night
or Wednesday, as tonight's front returns from the south.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 11 PM this evening to 1 PM EST Sunday for MDZ001.
OH...Wind Advisory from 9 PM this evening to 10 AM EST Sunday for
OHZ039>041-048>050-057>059-068-069.
PA...Wind Advisory from 11 PM this evening to 1 PM EST Sunday for
PAZ007>009-013>016-020>023-029-031-073>076.
WV...Wind Advisory from 11 PM this evening to 1 PM EST Sunday for
WVZ001>004-012-021-509>514.
&&Hazardous weather outlook, Jan 11, 1:15 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 115 PM EST Sat Jan 11 2020 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-121815- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 115 PM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST SUNDAY... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-121815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 115 PM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 11, 3:42 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EST Sat Jan 11 2020
OHZ039-040-048-049-057>059-068-069-112115-
Guernsey-Monroe-Noble-Tuscarawas-Coshocton-Harrison-Muskingum-
Belmont-Carroll-
342 PM EST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT WESTERN HARRISON...GUERNSEY...NORTHWESTERN MONROE...
SOUTHEASTERN COSHOCTON...SOUTHEASTERN MUSKINGUM...SOUTHWESTERN
CARROLL...NORTHWESTERN BELMONT...SOUTHEASTERN TUSCARAWAS AND NOBLE
COUNTIES...
At 341 PM EST, radar indicated strong thunderstorms were located
along a line extending from near New Concord to near Rutland.
Movement was northeast at 55 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Cambridge... Uhrichsville...
Carrollton... Caldwell...
Freeport... Dennison...
New Concord... Byesville...
Dudley... Gnadenhutten...
Antrim... Quaker City...
This includes the following highways...
Interstate 70 in Ohio between mile markers 167 and 197.
Interstate 77 in Ohio between mile markers 18 and 62.
LAT...LON 4013 8173 4060 8108 3960 8138 3960 8139
3962 8140 3962 8141 3963 8142 3963 8145
3965 8145 3965 8147 3958 8147 3959 8159
3966 8159 3967 8164 3975 8164 3976 8189
TIME...MOT...LOC 2041Z 224DEG 48KT 4007 8176 3911 8217Special weather statement, Jan 11, 4:14 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
414 PM EST Sat Jan 11 2020
OHZ040-049-050-058-059-068-069-WVZ001-002-112145-
Guernsey-Monroe-Jefferson-Noble-Harrison-Belmont-Carroll-Brooke-
Hancock-
414 PM EST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT HARRISON...JEFFERSON...EASTERN GUERNSEY...MONROE...
SOUTHEASTERN CARROLL...BELMONT...NOBLE...NORTHWESTERN BROOKE AND
CENTRAL HANCOCK COUNTIES...
At 414 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Freeport to near Beverly. Movement
was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Weirton... Steubenville...
St. Clairsville... Barnesville...
Cadiz... Woodsfield...
Caldwell... Freeport...
Toronto... Wintersville...
New Cumberland... Bridgeport...
This includes the following highways...
Interstate 70 in Ohio between mile markers 189 and 224.
Interstate 77 in Ohio between mile markers 18 and 28.
LAT...LON 4031 8127 4045 8121 4057 8053 3958 8098
3954 8104 3957 8104 3958 8126 3961 8127
3961 8128 3959 8129 3959 8136 3960 8139
3963 8142 3963 8145 3965 8145 3964 8147
3958 8147 3959 8159 3966 8159 3967 8161
TIME...MOT...LOC 2114Z 266DEG 40KT 4018 8122 3960 8158Special weather statement, Jan 11, 4:45 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
445 PM EST Sat Jan 11 2020
OHZ049-050-059-069-PAZ014-020>022-029-031-073-075-WVZ001>004-012-021-
509-112245-
Monroe-Jefferson-Belmont-Harrison-Armstrong-Greene-Westmoreland-
Washington-Allegheny-Butler-Beaver-Fayette-Brooke-Marion-Monongalia-
Marshall-Ohio-Hancock-Wetzel-
445 PM EST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MONROE...SOUTHEASTERN HARRISON...JEFFERSON...
BELMONT...SOUTHERN BEAVER...SOUTHEASTERN BUTLER...ALLEGHENY...
GREENE...SOUTHWESTERN ARMSTRONG...NORTHWESTERN FAYETTE...
WASHINGTON...NORTHWESTERN WESTMORELAND...OHIO...WETZEL...MARSHALL...
BROOKE...NORTHWESTERN MONONGALIA...MARION AND HANCOCK COUNTIES...
At 444 PM EST, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Tiltonsville to near
Woodsfield. Movement was east at 55 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... Wheeling...
McCandless Township... Monroeville...
Moon Township... McMurray...
Weirton... McKeesport...
This includes the following highways...
Interstate 70 in Ohio between mile markers 210 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 46.
Pennsylvania Turnpike between mile markers 30 and 65.
Interstate 79 in Pennsylvania between mile markers 0 and 77.
Interstate 79 in West Virginia between mile markers 130 and 138,
and between mile markers 155 and 160.
Interstate 376 in Pennsylvania between mile markers 43 and 84.
LAT...LON 3944 8028 3947 8048 3943 8054 3947 8071
3955 8079 3956 8082 3960 8085 3958 8088
3960 8096 3974 8119 4052 8082 4079 7948
3940 8012 3939 8020
TIME...MOT...LOC 2144Z 256DEG 48KT 4023 8084 3982 8107The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:15 AM EST | High Wind Watch | PBZ | Monongalia, Preston, Tucker | 10 hr |
| Jan 11, 3:15 AM EST | Wind Advisory | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more | 31 hr |
| Jan 11, 4:14 PM EST | Special Weather Statement | PBZ | Hancock | 31 min |
| Jan 11, 4:45 PM EST | Special Weather Statement | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 1 more | 60 min |
| Jan 11, 5:41 PM EST | Special Weather Statement | PBZ | Marion, Monongalia, Preston, Tucker | 79 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.